Loading articles...

Surrey RCMP responds to three overdose deaths in 12-hour period

Last Updated Nov 19, 2020 at 5:13 am PST

Summary

Surrey RCMP say three people died of overdoses in the city within 12 hours

Surrey Mounties believe a toxic batch of drugs is circulating through the community

The overdose cases involve people who are believed not to know each other

SURREY (NEWS 1130) — Surrey RCMP are out with a warning of a potential toxic batch of street drugs after the sudden deaths of three people in Surrey within 12 hours.

The people are believed to have died from drug overdoses — Staff Sergeant Duane Honeyman said, in a statement the calls were all separate.

“At this time the individuals do not appear to have any connection to each other.”

Sgt. Honeyman adds, people who consume illicit drugs may be at an increased risk of overdose.

RELATED STORIES:

This comes as opioid-related deaths have been rising during the ongoing COVID-19 pandemic.

The B.C. Centre for Disease Control’s latest report shows overdoses in B.C. have risen in 2020 and disproportionately affect men age 19 to 59, accounting for roughly 80 per cent of overdose deaths in 2020.

Women overdose cases also fall within a similar age range.

Paramedics assist 44 calls per 100,000 men and 16 calls per 100,000 women in September 2020.

The latest report from the B.C. Coroner’s Service shows deaths have more than doubled compared to the same time last year.

In September 2020, 127 people died of suspected illicit drug overdose deaths, 4.2 per day, on average.

That’s a 112 per cent increase since September 2019 but down 15 per cent compared to August 2020.

The townships with the most overdose deaths in B.C. are Vancouver, Victoria and Surrey.

With respect to region, the greatest proportion of deaths are within the Fraser Health region, with 382 deaths so far, in 2020.

The Vancouver Coastal Health region reports 334 overdose deaths so far in 2020.

Surrey RCMP are reminding you of a few safety guidelines if you use illicit drugs:

  • Don’t use drugs alone
  • Be aware of how much you take
  • Ensure you have a Narcan (Naloxone) kit
  • And if you or someone else is thought to be overdosing, call 911 right away